ZocdocAnswersMy heart beats have been feeling abnormal, could it be caused by energy drinks?

Question

My heart beats have been feeling abnormal, could it be caused by energy drinks?

Every once in a while I will feel a heart beat hit like really hard and when it does that it takes my breath away for a split second. And then goes back to normal This morning I started having dizzy spells. I do drink a lot of 5 hour energy drinks .... Could those have anything to do with this.

Answer

I encourage you to discuss your symptoms with your primary care physician, as this could indicate a serious issue. During situations when your organs require additional oxygen, such as exercise, your heart beats faster to provide this extra oxygen. Other triggers, such as pain, caffeine, stimulants often found in energy drinks, and anxiety can also cause a fast heart beat. In other situations, a rapid heart rate may be due to an arrhythmia. These often start and stop suddenly and can be associated with shortness of breath, lightheadedness, of loss of consciousness. Some examples of arrhythmias include atrial fibrillation, atrial flutter, atrioventricular reciprocating tachycardia, AV nodal reentrant tachycardia, or atrial tachycardia. Rarely, these arrhythmias can originate in the ventricles, or lower chambers of your heart, as in ventricular tachycardia. It is important for you to be evaluated by your physician to make sure you are not suffering an arrhythmia. A typical workup consists of a thorough history and physical exam and EKG. Depending on these results, you may also need to undergo an echocardiogram, exercise stress test, or 24 hour EKG monitor. In the meantime, since energy drinks contain multiple stimulants and can trigger such events, I encourage you to stop drinking the energy drinks. However, it is still important for you to consult your physician.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.